Alert archive / Kansas / High Wind Warnings in 2020
High Wind Warning 7, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Jun 14, 2020, 7:54 PM CDT for Logan County, Sherman County, Thomas County, Kansas. It was in force for 99 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 2020, 7:54 PM CDT (00:54 UTC)
- Expired
- Jun 14, 2020, 9:33 PM CDT
- In force
- 99 min
- Issued by
- NWS Goodland, KS
Counties Logan County, KS, Sherman County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 38 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 8:40 PM CDT | NON-TSTM WND GST 66 | 2 W Edson, KS | DELAYED REPORT. MESONET STATION K5ED7 I-70 - EDSON INTERCHANGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 4060 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
041 WWUS73 KGLD 150054 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 654 PM MDT Sun Jun 14 2020 KSZ013-014-028-150400- /O.NEW.KGLD.HW.W.0007.200615T0054Z-200615T0400Z/ Sherman-Thomas-Logan- Including the cities of Goodland, Colby, and Oakley 654 PM MDT Sun Jun 14 2020 /754 PM CDT Sun Jun 14 2020/ ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 70 mph. * WHERE...Sherman, Thomas and Logan Counties. * WHEN...Until 10 PM MDT /11 PM CDT/ this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
2 follow-up statements
777 WWUS73 KGLD 150107 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 707 PM MDT Sun Jun 14 2020 KSZ013-014-028-150400- /O.CON.KGLD.HW.W.0007.000000T0000Z-200615T0400Z/ Sherman-Thomas-Logan- Including the cities of Goodland, Colby, and Oakley 707 PM MDT Sun Jun 14 2020 /807 PM CDT Sun Jun 14 2020/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 70 mph. * WHERE...Sherman, Thomas and Logan Counties. * WHEN...Until 10 PM MDT /11 PM CDT/ this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Blowing dust will reduce visibility for area travelers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
747 WWUS73 KGLD 150233 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 833 PM MDT Sun Jun 14 2020 KSZ013-014-028-150345- /O.CAN.KGLD.HW.W.0007.000000T0000Z-200615T0400Z/ Sherman-Thomas-Logan- Including the cities of Goodland, Colby, and Oakley 833 PM MDT Sun Jun 14 2020 /933 PM CDT Sun Jun 14 2020/ ...HIGH WIND WARNING IS CANCELLED... Winds across the warning area have diminished below criteria prompting cancellation. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Jun 14, 6:03 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 14, 6:03 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
503 PM MDT Sun Jun 14 2020
.SHORT TERM...(This evening Tuesday night)
Issued at 226 PM MDT Sun Jun 14 2020
Main concern in the short term is the possibility of Critical Fire
Weather conditions each of the next couple of days. Have covered
this more in the fire weather section of the AFD.
Hot temperatures continue each day through Tuesday with highs in
the middle to upper 90s and lows ranging from 60-70 degrees.
Dry and breezy conditions are expected each day with persistent
south winds.
The best chance of rain in the short term period will come with
isolated thunderstorms expected to lift out of eastern Colorado
into western Kansas and southwest Nebraska late this afternoon
and evening as the surface trough detaches from the front range
and lifts northeast along with the upper short wave lifting out
across the northern high plains region this evening into the
overnight hours. The front range may see a few storms lift across
the high plains Tuesday afternoon and evening as another short
wave trough aloft lifts out to the northeast, but the these storms
should not move far enough east to affect the forecast area.
.LONG TERM...(Wednesday through Sunday)
Issued at 215 PM MDT Sun Jun 14 2020
Wednesday will be the last of the hot and dry days, with fire
weather concerns once again. Cold front will move through
Wednesday night with a chance of showers and thunderstorms,
primarily in southwest Nebraska. Thursday will be cooler, lower
80s to lower 90s, with an easterly upslope wind. Showers and
thunderstorms will roll across the area Thursday evening as they
develop on the higher terrain in response to a shortwave rounding
the base of the an upper low in the northern plains. This pattern
will repeat on Friday and Saturday, with mainly afternoon and
evening thunderstorm chances associated with weak waves in the
flow and a stationary front draped across or near the area.
Towards Sunday, will get into more of a northwest flow ahead of a
ridge building over the Great Basin. Storm chances will continue,
but a bit more isolated in coverage. Temperatures closer to
normal, upper 80s, will continue as well. Deep layer shear and
instability should be sufficient for a risk of severe storms
Thursday through Saturday, and with the repeated rounds of storms
may also see a risk of heavy rain and flash flooding.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 502 PM MDT Sun Jun 14 2020
VFR skies for both terminals thru the forecast period. Wind and
wind shear will be main issues.
Winds meandering from SE to SW 15-30kts. LLWS for KGLD 02z-12z
Monday 210@55kts. LLWS for KMCK 02z-13z Monday 190@45kts.
&&
.FIRE WEATHER...
Issued at 226 PM MDT Sun Jun 14 2020
.Hot, dry and breezy conditions are expected each of the next
couple of days mainly in the vicinity of the eastern Colorado
border region. Widespread relative humidity values below 20
percent are expected each afternoon with minimum relative humidity
values dropping as low as 10 percent over far eastern Colorado.
Frequent afternoon wind gusts over 25 mph are also expected. Hot,
dry conditions with gusty winds and a lack of rain over the region
over the last several days are creating fuels that are ready to
burn and the critical fire weather conditions that will produce
rapid fire growth.
Will continue the Red Flag Warning into this evening, upgrade the
Fire Weather Watch to a Red Flag Warning on Monday afternoon and
evening along with refining the area to a slightly smaller
coverage where the driest conditions are expected. Have also
added a Fire Weather Watch to the counties on either side of the
eastern Colorado border to account for the continued hot, dry and
breezy conditions with no precipitation expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
KSZ001>004-013>016-027>029-041-042.
Red Flag Warning from 11 AM MDT /noon CDT/ to 8 PM MDT /9 PM
CDT/ Monday for KSZ001-013-014-027-028-041-042.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for KSZ001-013-027-041.
CO...Red Flag Warning until 8 PM MDT this evening for COZ252>254.
Red Flag Warning from 11 AM to 8 PM MDT Monday for COZ252>254.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for COZ252>254.
NE...Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
NEZ079>081.
Red Flag Warning from 11 AM to 8 PM MDT Monday for NEZ079.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for NEZ079.
&&
SHORT TERM...LOCKHART
LONG TERM...024
AVIATION...JN
FIRE WEATHER...LOCKHARTHazardous weather outlook, Jun 14, 5:25 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 425 PM MDT Sun Jun 14 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 257 PM MDT Sun Jun 14 2020 /357 PM CDT Sun Jun 14 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Red Flag Warning is in effect through 8 PM MDT (9 PM CDT) for the entire forecast area. Dry conditions and gusty winds will produce critical fire weather conditions. Outdoor burning is not advised as any fires that start will have extreme fire behavior and will spread rapidly. Isolated thunderstorms are possible through this evening mainly west of a Trenton, Nebraska, Tribune, Kansas line. The primary threats will be wind gusts in excess of 50 mph and dry lightning which is little if any rainfall. Any fires that develop will be very difficult to control. All outdoor burning should be avoided! .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Hot, dry and breezy to windy conditions will continue through the middle of the upcoming work week. A Fire Weather Watch is in effect for areas along and west of the Colorado Kansas border Tuesday with a Red Flag Warning in effect Monday for parts of the area. All outdoor burning should be avoided. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 14, 6:57 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
557 PM MDT Sun Jun 14 2020
COZ090-NEZ079-150030-
Yuma County CO-Dundy NE-
557 PM MDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 630 PM MDT...
At 556 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Eckley, or 16 miles northwest of Wray, moving
northeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Alvin and Wauneta.
This includes Highway 385 between mile markers 253 and 269.
LAT...LON 4044 10205 4035 10205 4035 10193 4011 10242
4027 10258 4044 10232
TIME...MOT...LOC 2356Z 223DEG 35KT 4025 10244
JNLocal storm report, Jun 14, 7:05 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM NON-TSTM WND GST 5 SW ARAPAHOE 38.80N 102.24W
06/14/2020 M62 MPH CHEYENNE CO PUBLIC
BLOWING DUST OBSERVED VIA TWITTER VIDEO.
&&Local storm report, Jun 14, 7:18 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND GST 4 SW ARAPAHOE 38.80N 102.22W
06/14/2020 M70 MPH CHEYENNE CO MESONET
MESONET STATION FW2420 ARAPAHOE.
&&Special weather statement, Jun 14, 7:45 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Goodland KS 645 PM MDT Sun Jun 14 2020 COZ090-150300- Yuma County- Including the cities of Yuma and Wray 645 PM MDT Sun Jun 14 2020 ...Scattered strong thunderstorms are possible across Yuma county this evening... Scattered thunderstorms will move through Yuma county in northeast Colorado through 900 pm MDT. Winds with these storms may be in excess of 50 to 55 mph. This may cause areas of blowing dust that will reduce visibility for area travelers. Also dry lightning is possible that may spark grass fires. JN
Local storm report, Jun 14, 7:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 2 WNW SHARON SPRINGS 38.90N 101.78W
06/14/2020 M56 MPH WALLACE KS MESONET
&&Local storm report, Jun 14, 7:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 3 SSE WESKAN 38.82N 101.93W
06/14/2020 M56 MPH WALLACE KS MESONET
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:17 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 43 min |
| Jun 14, 7:31 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 44 min |
| Jun 14, 7:36 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 39 min |
| Jun 15, 2:22 PM CDT | Fire Weather Watch | GLD | Cheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 2 more | 38 hr |
| Jun 15, 2:22 PM CDT | Red Flag Warning | GLD | Cheyenne, Greeley, Sherman, Wallace | 31 hr |
Nearby
High Wind Warnings in Kansas, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.